Texas, 2011

Wildfire in Texas, April 15 to 24, 2011

April 15 to 24, 2011 · NWS FWD · 8 events in 5 counties and zones

Several wildfires broke out in the western counties of North Texas from April 15th-19th. It took several days to control these fires.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$1.0 million
Crop damage
$235,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Several wildfires broke out in the western counties of North Texas from April 15th-19th. It took several days to control these fires. They burned over 18000 acres of land. The largest wildfire was the Bryson Complex in western Jack and eastern Young County. Fires in Eastland County killed one firefighter and burned 6 more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 15, 6:04 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 15, 6:04 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
704 AM CDT FRI APR 15 2011

.AVIATION...
CLEAR SKIES THROUGH THE PERIOD...BUT SIGNIFICANT AVIATION IMPACTS
EXPECTED TODAY DUE TO WINDS. WINDS EARLY THIS MORNING WILL BE
10-15 KT FROM THE W/NW BUT SHOULD GRADUALLY INCREASE DURING THE
MID-LATE MORNING HOURS WITH MIXING.

STRONG GRADIENT AND DEEP MIXING WILL BRING STRONG WINDS DOWN.
MODELS IN GOOD AGREEMENT ON 45KT WINDS AT 925MB...AND 50-55KT AT
850MB. THIS SHOULD RESULT IN SPEEDS AROUND 30G40KT AT DFW FOR THIS
AFTERNOON...WITH MAX GUST TODAY LIKELY NEAR 45KT. WIND DIRECTION
WILL BE RIGHT AROUND 300 DEGREES...AND RESULT IN CROSSWINDS ON N-S
RUNWAYS...WITH FLOW RATE AT DFW SUFFERING. WINDS PERHAPS VEERING
JUST ENOUGH MID-LATE AFTERNOON TO 310 OR 320 TO ALLOW FOR USE OF
N-S RUNWAYS. WINDS WILL SUBSIDE AFTER SUNSET AND BECOME VERY LIGHT
BY MID-LATE EVENING. OTHER METRO AIRPORTS TEND TO HAVE SLIGHTLY
WEAKER WINDS THAN DFW AND WILL SHAVE 2-3KT OFF THEIR FORECASTS...
AND 5KT OFF WACO TAF.

TR.92

&&

.PREV DISCUSSION... /ISSUED 526 AM CDT FRI APR 15 2011/
CONVECTION HAS NOW EVACUATED THE CWA. FRONT IS STILL WORKING ITS
WAY THROUGH SE ZONES...BUT NO ADDITIONAL PRECIP IS EXPECTED THIS
MORNING. MCS IMPACTING MISSOURI/ARKANSAS/LOUISIANA...BUT
THUNDERSTORMS ARE STILL OCCURRING NEAR CORE OF DEEP CYCLONE IN
KANSAS/NEBRASKA...WHERE SURFACE TEMPERATURES ARE IN THE 30S AND
40S. EVEN AT THIS HOUR...NON-CONVECTIVE WINDS ALONG THE WESTERN
PERIPHERY OF THE CLOUD SHIELD (WESTERN KANSAS) ARE GUSTING TO
60MPH. AS THE CYCLONE CONTINUES MOVING EAST...WINDS ABOVE NORTH
TEXAS WILL INCREASE TO 80-100 KTS AT 500MB. SUSTAINED SURFACE
WINDS WILL BE GENERALLY 30 TO 35 MPH THROUGHOUT MUCH OF THE DAY IN
NW ZONES...25 TO 30 MPH IN SE ZONES. GUSTS MAY EXCEED 50 MPH...
PARTICULARLY IN NW ZONES.

WINDS WILL GRADUALLY DIMINISH THIS EVENING. CLEAR SKIES AND LOW
HUMIDITY WILL ALLOW TEMPERATURES TO FALL INTO THE 30S AND 40S
SATURDAY MORNING. WINDS WILL BE LIGHT ON SATURDAY...AND ABUNDANT
SUNSHINE WILL PUSH AFTERNOON TEMPS INTO THE 70S. A BREEZIER AND
WARMER DAY WILL FOLLOW ON SUNDAY.

NEXT STORM SYSTEM WILL TRAVERSE THE NORTHERN PLAINS NEXT WEEK...
BUT GFS MAINTAINS AN ASSOCIATED SHORTWAVE IN THE SOUTHERN PLAINS.
WILL MAINTAIN LOW-END POPS. A COLD FRONT IS LIKELY LATE NEXT WEEK.

25

&&

.FIRE WEATHER...
DEW POINTS WILL CONTINUALLY FALL TODAY...POTENTIALLY REACHING THE
SINGLE DIGITS IN FAR WESTERN ZONES LATE THIS AFTERNOON. RELATIVE
HUMIDITY VALUES WILL FALL BELOW 20 PERCENT THROUGH MUCH OF THE
CWA...WITH VALUES DIPPING INTO THE SINGLE DIGITS IN FAR WESTERN
ZONES. WITH WIND GUSTS OF 40 TO 50 MPH OR MORE...THERE WILL BE
THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH TODAY. SUCH METEOROLOGICAL
CONDITIONS HAVE NOT BEEN MET SINCE THE WILDFIRE OUTBREAK OF APRIL
9TH 2009.

ALTHOUGH RED FLAG CONDITIONS WILL BE MET ACROSS ENTIRE CWA...THE
RED FLAG WARNING ONLY EXCLUDES NE ZONES...WHERE BULK OF THE RAIN
FELL OVERNIGHT. TEXT OF RED FLAG WARNING HIGHLIGHTS EXTREMELY
DANGEROUS FIRE WEATHER CONDITIONS TODAY.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  44  72  52  79 /   0   0   0   0   0
WACO, TX              81  40  79  47  84 /   0   0   0   0   0
PARIS, TX             69  43  71  47  79 /   0   0   0   0   0
DENTON, TX            73  38  74  47  77 /   0   0   0   0   0
MCKINNEY, TX          74  43  74  46  79 /   0   0   0   0   0
DALLAS, TX            79  48  74  52  81 /   0   0   0   0   0
TERRELL, TX           74  44  74  45  82 /   0   0   0   0   0
CORSICANA, TX         77  44  76  49  82 /   0   0   0   0   0
TEMPLE, TX            81  44  79  46  85 /   0   0   0   0   0
MINERAL WELLS, TX     78  40  77  46  83 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CDT THIS
EVENING FOR TXZ091-092-100>103-115>119-129>135-141>148-156>162-
174-175.

WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&

 /
Hazardous weather outlook, Apr 15, 3:03 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
403 AM CDT FRI APR 15 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160915-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
403 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING IS IN EFFECT FROM 10 AM UNTIL 8 PM FRIDAY FOR
EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS ALL BUT THE
NORTHEAST COUNTIES OF NORTH TEXAS.

A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS FROM 9 AM
UNTIL 8 PM. STRONG NORTHWEST WINDS OF 25 TO 35 MPH GUSTING UP TO
50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY EVENING THROUGH
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 wildfire. Local standard time, as filed.

Wildfire, Eastland

When
April 15, 11:11 AM CST to April 18, 10:00 PM CST
Where
Eastland forecast zone
Deaths
0 direct, 1 indirect
Injuries
6 direct, 0 indirect
Crop damage
$50,000
Reported by
Park/Forest Service
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

The East Sidwynicks Fire began east of Carbon and burned around 3000 acres. The north side of Gorman was evacuated as a result of the fire. One firefighter died while fighting the fire and 6 more were injured. The firefighter that died was struck by a vehicle while trying to escape the inferno. The six injured firefighters were burned and two of them required hospitalization.

Wildfire, Parker

When
April 15, 11:30 AM CST to 3:30 PM CST
Where
Parker forecast zone
Property damage
$70,000
Reported by
Newspaper
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

An arsonist set a grass fire in the 1500 block of Liberty Street in Weatherford. This fire burned a barn, a well house, a shed, and a Ford Mustang. It also damaged a historic home on the same property.

Wildfire, Eastland

When
April 15, 12:00 PM CST to April 17, 3:00 PM CST
Where
Eastland forecast zone
Property damage
$40,000
Reported by
Park/Forest Service
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

The Lake Cisco fire began near the Williamson Dam off Hwy 6 and burned approximately 2000 acres. A barn was lost, and so was a garage that contained a motorcycle, truck, and riding lawn mower.

Wildfire, Stephens

When
April 15, 1:40 PM CST to April 17, 10:00 PM CST
Where
Stephens forecast zone
Crop damage
$50,000
Reported by
Park/Forest Service
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

The Hubbard Creek Fire burned 800 acres.

Wildfire, Young

When
April 16, 2:30 PM CST to April 18, 10:00 PM CST
Where
Young forecast zone
Crop damage
$30,000
Reported by
Park/Forest Service
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

The Smith Fire burned approximately 2000 acres.

Wildfire, Eastland

When
April 16, 3:00 PM CST to April 24, 10:00 PM CST
Where
Eastland forecast zone
Property damage
$900,000
Reported by
Park/Forest Service
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

The CR104 Fire began 2 miles north of Cisco and burned approximately 2000 acres. Five homes and one vehicle were destroyed.

Wildfire, Jack

When
April 16, 5:17 PM CST to April 23, 10:00 PM CST
Where
Jack forecast zone
Crop damage
$75,000
Reported by
Park/Forest Service
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

The Bryson Complex Fire burned a total of 7500 acres and consisted of two fires: The Rockcreek Fire that burned 5300 acres and the Shanafelt Fire that burned 2200 acres. Some of this acreage was in neighboring Young County. One fire was started by downed electrical lines. U.S. Highway 380 west of Bryson in Young County had to be closed for several hours on the 23rd.

Wildfire, Stephens

When
April 19, 2:00 PM CST to April 23, 10:00 PM CST
Where
Stephens forecast zone
Crop damage
$30,000
Reported by
Park/Forest Service
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

The Mossy Rock Ranch Fire began 8.5 miles southwest of Caddo and burned approximately 850 acres.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Eastland2011-04-1550MaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294306, 294824, 294809, 294304, 294313, 294311, 294307, 294312.